Georgia, 2010Damaging Winds in Georgia, June 5, 2010
June 5, 2010 · NWS FFC · 5 events in 5 counties and zones
A weak upper low was moving from the mid-south into the southeast United States, while a deep upper trough and associated cold front was sweeping through the Ohio Valley into the northeast United States. Deep tropical moisture remained across the southeast in advance of these systems.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper low was moving from the mid-south into the southeast United States, while a deep upper trough and associated cold front was sweeping through the Ohio Valley into the northeast United States. Deep tropical moisture remained across the southeast in advance of these systems. Scattered thunderstorms developed across west central Georgia during the early afternoon and spread into the central and eastern parts of middle Georgia throughout the afternoon. The main severe weather element on this day was damaging downburst winds. Wind gusts of 63 and 82 mph were measured from Dodge and Houston counties, respectively, during severe thunderstorms. One injury was reported from Laurens county from a falling tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 5, 2:28 PM EST, 31 minutes earlier.
Area forecast discussion, Jun 5, 2:28 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT SAT JUN 5 2010
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A RELATIVELY FLAT UPPER FLOW ACROSS THE COUNTRY PERSISTS THROUGH THE
SHORT TERM FORECAST PERIOD. THE UPPER WAVE AND ASSOCIATED SURFACE LOW
MOVING THROUGH THE OHIO VALLEY THIS EVENING SWEEPS A COLD FRONT INTO
NORTH GEORGIA BY SUNDAY MORNING. LACK OF UPPER SUPPORT AND ONLY
MODERATE LOWER LEVEL CONVERGENCE APPEARS TO BE A LIMITING FACTOR IN
THIS SYSTEMS IMPACT ON THE FORECAST AREA. HOWEVER INSTABILITY AND
MOISTURE AHEAD OF THE FRONT SHOULD BE SUFFICIENT FOR HIGH CHANCE TO
LIKELY POPS SUNDAY. MODELS DRY THE LOWER LEVELS OUT SOMEWHAT BY
MONDAY WITH A NICE MID LEVEL CAPPING INVERSION BUILDING. THIS SHOULD
CUT OFF DIURNAL CONVECTION ACROSS THE FORECAST AREA MONDAY.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
EXTENDED FORECAST PERIOD SHOULD START OUT DRY AND WARM AS WEAK UPPER
RIDGING AND A MODERATE MID LEVEL CAP KEEP DIURNAL CONVECTION
SUPPRESSED THROUGH TUESDAY. THE REST OF THE EXTENDED FORECAST PERIOD
IS A BIT ODD. BOTH THE GFS AND ECMWF BUILD A FAIRLY STRONG UPPER
RIDGE OVER THE SOUTHEASTERN U.S. BUT AT THE SAME TIME MODEL SOUNDINGS
INDICATE THAT THE MID LEVEL CAPPING INVERSION OVER THE STATE WILL
WEAKEN. WITH A BUILDING UPPER RIDGE I WOULD EXPECT THE MID LEVEL
INVERSION TO STRENGTHEN OR AT LEAST HOLD ITS OWN. LOW LEVEL MOISTURE
INCREASES AS WELL AS GEORGIA ENDS UP ON THE WESTERN EDGE OF A LARGE
WESTERN ATLANTIC SURFACE RIDGE. WITH THIS IN MIND THE CURRENT
EXTENDED FORECAST TREND OF HOT TEMPERATURES AND SCATTERED DIURNAL
CONVECTION LOOKS GOOD FOR NOW SO I HAVE MADE VERY LITTLE CHANGES TO
THE EXTENDED GRIDS.
&&
.HYDROLOGY...
ALTHOUGH INDIVIDUAL STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
POSSIBLY SOME LOCALIZED FLOOD PROBLEMS...NO WIDESPREAD FLOODING
ISSUES ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 89 64 87 61 / 30 50 20 5 10
ATLANTA 71 88 65 86 64 / 30 50 20 5 10
BLAIRSVILLE 67 83 59 83 59 / 30 50 20 10 10
CARTERSVILLE 68 87 62 86 60 / 30 50 20 5 10
COLUMBUS 73 90 69 89 66 / 40 60 30 5 10
GAINESVILLE 71 87 63 85 63 / 30 50 20 5 10
MACON 71 90 67 89 63 / 40 60 30 5 10
ROME 69 87 61 86 61 / 30 50 20 5 10
PEACHTREE CITY 69 87 63 87 60 / 30 50 20 5 10
VIDALIA 74 90 72 90 68 / 40 60 30 5 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Jun 5, 4:52 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 AM EDT SAT JUN 5 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
552 AM EDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SEVERAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK...PERSISTENT LOW PRESSURE SYSTEM LOCATED OVER THE CENTRAL
GULF COAST WILL CONTINUE TO SEND DEEP MOISTURE AND UPPER-LEVEL
IMPULSES ACROSS THE SOUTHEAST U.S. TODAY AND TONIGHT. A SLOW-
MOVING COLD FRONT STRETCHING ACROSS THE CENTRAL PLAINS AND INTO
THE GREAT LAKES WILL EVENTUALLY DRIFT SOUTHWARD INTO GEORGIA THIS
WEEKEND.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TODAY WILL BE HEAVY
RAIN...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. SOME SMALL
HAIL IS POSSIBLE WITH THE STRONGER STORMS. ONE OR TWO OF THE
STRONGEST STORMS MAY BRIEFLY APPROACH SEVERE THRESHOLDS...BUT THE
MAJORITY OF THE THUNDERSTORMS TODAY WILL REMAIN WELL BE THOSE
LIMITS. WHILE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS MUCH
OF THE STATE TODAY...THE GREATER COVERAGE IS EXPECTED TO BE OVER
WEST-CENTRAL AND SOUTHWEST GEORGIA...GENERALLY BETWEEN 3 AND 9
P.M.
.DISCUSSION...
VERY LITTLE CHANGES IN THE ATMOSPHERE DURING THE PAST 24 HOURS
WILL BRING ABOUT A REPEAT OF YESTERDAY'S WEATHER SCENARIO. MIXED
LAYER CAPE VALUES UNDER 1000 AT MAX HEATING TODAY WILL HELP KEEP
THUNDERSTORMS BELOW SEVERE LIMITS...BUT A STORM OR TWO APPROACHING
THOSE LIMITS CANNOT BE RULED OUT. AS WITH YESTERDAY...A WEAK
IMPULSE IS EXPECTED TO EJECT OUT OF THE GULF COAST TROF...BUT
LATER IN THE AFTERNOON THAN WAS THE CASE YESTERDAY...AND IT WILL
BE A WEAKER IMPULSE. AS A RESULT...THE COVERAGE OF THUNDERSTORMS
SHOULD BE SOMEWHAT LESS THAN YESTERDAY. PRECIPITABLE WATER VALUES
OF 1.8 INCHES...WEAK STEERING WINDS ALOFT...AND STORMS FORMING ON
COLLIDING OUTFLOW BOUNDARIES COULD LEAD TO SOME LOCALIZED RAINFALL
AMOUNTS UP TO 4 INCHES. IN THE RIGHT BASINS...SOME FLOODING OF
CREEKS AND STREAMS MAY OCCUR. ANY SUCH ACTIVITY...HOWEVER...IS
EXPECTED TO BE ISOLATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY AND
MONDAY...BRINGING ADDITIONAL THUNDERSTORMS ALONG WITH IT...BUT
ALSO A BREAK FROM THE THUNDERSTORM ACTIVITY ON TUESDAY.
THUNDERSTORM CHANCES RETURN AFTER WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 5, 1:51 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT JUN 5 2010
GAZ078-089-051915-
251 PM EDT SAT JUN 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR UP TO PENNY SIZED HAIL IN
MUSCOGEE AND HARRIS COUNTIES UNTIL 315 PM EDT...
AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MOUNTAIN HILL...MOVING EAST
AT 40 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS MUSCOGEE
AND HARRIS COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE GREEN ISLAND HILLS...LAUREL HILLS...MOUNTAIN
HILL...COLUMBUS METROPOLITAN AIRPORT...UPATOI...MIDLAND...FORTSON...
CATAULA...ELLERSLIE...WAVERLY HALL...HAMILTON...FLAT ROCK AND
MULBERRY GROVE.
Special weather statement, Jun 5, 2:52 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT SAT JUN 5 2010
GAZ069-079-052015-
352 PM EDT SAT JUN 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TALBOT AND UPSON COUNTIES UNTIL 415 PM EDT...
AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OLIVE BRANCH...MOVING EAST AT 35 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TALBOT AND UPSON COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE OLIVE BRANCH...WOODLAND...
TALBOTTON...PLEASANT HILL...PO BIDDY CROSSROADS...SPREWELL BLUFF
STATE PARK...ROWLAND...BIG LAZER CREEK WMA...SUNNYSIDE AND
PRATTSBURG. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Thunderstorm Wind, Talbot
- When
- June 5, 2:59 PM EST to 3:00 PM EST
- Where
- Talbot County, 0.61 mi WSW of Talbotton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 32.678, -84.540
The Talbotton New Era reported that a thunderstorm downburst blew down the brick front wall of the remains of an old building in downtown Talbotton at the intersection of Washington Avenue and Monroe Street.
Thunderstorm Wind, Dodge
- When
- June 5, 3:45 PM EST to 3:46 PM EST
- Where
- Dodge County, 6 mi SW of Gresston
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.219, -83.323
The public measured a wind gust of 63 mph in far northwest Dodge county near the Pulaski county line. No damage was reported from the area, however.
Thunderstorm Wind, Houston
- When
- June 5, 4:15 PM EST to 4:30 PM EST
- Where
- Houston County, Perry to Bonaire
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 32.450, -83.730
The public measured a wind gust of 82 mph at the intersection of Georgia Highway 127 and Moody Road, approximately one mile east-northeast of Houston Lake. The public reported that dozens of trees were down in the Kathleen area. Damage was also reported from the Warner Robins area where minor roof and siding damage was observed, a privacy fence was destroyed, and at least one vehicle was damaged by flying debris.
Thunderstorm Wind, Twiggs
- When
- June 5, 4:26 PM EST to 4:38 PM EST
- Where
- Twiggs County, 5 mi WNW of Tarversville to 2 mi NW of Tarversville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.558, -83.509
The Twiggs County 911 Center reported that four trees were down in the Tarversville area.
Thunderstorm Wind, Laurens
- When
- June 5, 5:14 PM EST to 5:15 PM EST
- Where
- Laurens County, 3 mi W of Lovett
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $7,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.630, -82.822
The Laurens County Fire and Rescue Department reported that roof was blown off a pole barn at a residence three miles west of Lovett in extreme northeast Laurens county. A person in the pole barn at the time of the incident was injured by flying debris. In addition, one large pecan tree was also down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, June 5 to 6, 20107 deaths · 28 injured · $103 million · EF4 · 15 events
- Tornadoes and Flash Flood in Illinois, June 5 to 6, 20101 death · 31 injured · $12 million · EF3 · 15 events
- Tornadoes and Flash Flood in Michigan, June 5 to 6, 201011 injured · $61 million · EF2 · 10 events
- Tornadoes and Damaging Winds in Indiana, June 5 to 6, 20104 injured · $1.2 million · EF3 · 9 events
- Tornadoes and Damaging Wind in Illinois, June 5, 2010$87 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Michigan, June 5, 2010$900,000 · EF2 · 8 events
- Tornado and Flash Flooding in Illinois, June 5, 2010$1.0 million · EF2 · 3 events
- Tornado and Damaging Winds in Ohio, June 5, 2010$500,000 · EF2 · 3 events
- Excessive Heat in Nevada, June 5 to 6, 20101 death · 1 event
- Tornado and Flash Flooding in Michigan, June 5 to 6, 2010$2.3 million · EF1 · 5 events
- Flooding in Utah, June 5 to 10, 2010$6.5 million · 2 events
- Tornado and Flash Flooding in Ohio, June 5, 2010$655,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246801, 239027, 239163, 239164, 239165.